Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at May 13, 2023, 4:31 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2023, 4:31 PM CDT (21:31 UTC)
- Expired
- May 13, 2023, 5:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WFUS53 KDMX 132131
TORDMX
IAC025-151-161-132200-
/O.NEW.KDMX.TO.W.0019.230513T2131Z-230513T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
431 PM CDT Sat May 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Southwestern Pocahontas County in northwestern Iowa...
Northeastern Sac County in west central Iowa...
Northwestern Calhoun County in west central Iowa...
* Until 500 PM CDT.
* At 430 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Fonda, or 7 miles northeast of Sac
City, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 9492 4265 9492 4266 9489 4249 9488
4248 9495 4256 9500
TIME...MOT...LOC 2130Z 176DEG 14KT 4252 9493
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
Martin1 follow-up statement
630
WWUS53 KDMX 132144
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
444 PM CDT Sat May 13 2023
IAC025-151-161-132200-
/O.CON.KDMX.TO.W.0019.000000T0000Z-230513T2200Z/
Pocahontas IA-Sac IA-Calhoun IA-
444 PM CDT Sat May 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN POCAHONTAS...NORTHEASTERN SAC AND NORTHWESTERN CALHOUN
COUNTIES...
At 443 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fonda, or 10 miles north of Sac City, moving north
at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Varina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 9492 4265 9492 4266 9489 4253 9488
4252 9496 4256 9500
TIME...MOT...LOC 2143Z 176DEG 11KT 4256 9493
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
MartinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 13, 2:32 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 13, 2:32 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 232 PM CDT Sat May 13 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 223 PM CDT Sat May 13 2023 Key Messages: -Strong to Severe Storms this Afternoon and Evening -Showers and Non-Severe Storms Lingering Through Sunday -Quiet and Drier to Begin The Week The surface low pressure system responsible for convection out west last night is slowly but surely tracking north and east closer to the area today. Its associated warm front has been the focal point for convection this afternoon as an unstable atmosphere takes advantage of increasing winds and the resultant convergence. There is no shortage of 0 to 3km instability and the low level directional shear is favorable for rotating storms as winds veer with height. However, the limiting factor today will be the speed shear, with minimal change in wind speeds with height. Although this may hinder the threat, tornadoes are still possible, especially with very low LCLs and good stretching potential. With moderate deep layer instability and shear, organized storms will also be capable of producing hail and gusty winds as well. In addition to the severe threat this afternoon, storms backbuilding along the boundary may result in some locally heavy rainfall amounts, especially in northern Iowa where the front will be pivoting around the surface low. The moisture profiles don't jump off the page but they should be sufficient for locally heavy rainfall beneath stronger storms. A few locations across northern Iowa have seen some moderate rainfall over the last few days, so there is some concern for localized flooding impacts should storms sit over a particular area for an extended period of time. As of right now, with some uncertainty on how storms will evolve through the afternoon and evening, will just continue to closely monitor the flooding potential in northern Iowa. Showers and thunderstorms will continue to fester along the boundary through the night and should fall below severe thresholds late this evening. As the surface low begins to fill in and weaken, high pressure will begin to push down from the north. This will bring cooler temperatures to the state on Sunday, as well as gusty winds along the pressure gradient between the decaying low pressure and approaching high pressure. With all the moisture that remains pooled over the state from the last few days, expect scattered showers with a few thunderstorms to continue to develop through the day on Sunday and into Sunday night. Any thunderstorms that do develop will be non-severe. Looking out to the beginning of the week, high pressure sets in and upper level ridging develops. This takes us into a relatively quiet and dry pattern with warming temperatures through the beginning of the week. Precipitation chances look to return mid week as a few waves move through the overall pattern. Guidance also indicates a larger scale system dropping down into the midwest during the second half of next week, which could bring some more precipitation chances. However, since this is so far out, not much more can be determined at this time. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1221 PM CDT Sat May 13 2023 Low clouds with showers and storms associated continue to produce a variety of conditions across the area. In northeast IA, conditions have been bouncing between MVFR to IFR with some clearer pockets mixed in. Ceilings should generally continue to rise in this area as the surface warms, but showers and storms will locally negate this improvement. Further south and west, skies range from clear to broken with ceilings primarily MVFR. Scattered thunderstorms have begun to pop up over the clearer areas in south central IA, and will continue to evolve through the afternoon and evening, likely impacting all sites at some point tonight. Storms will be sporadic across space, but included the most likely times in the TAFs. Showers and thunderstorms will wrap up south this evening, but continue north through the morning hours. Ceilings will also drop into MVFR and IFR again tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Dodson
Hazardous weather outlook, May 13, 4:07 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 407 PM CDT Sat May 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-142115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 407 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms will continue to develop over portions of central and northern Iowa this afternoon and evening. Main impacts will be brief tornadoes and locally heavy rainfall, but small hail and gusty winds are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. Dodson
In the hours before
Local storm report, May 13, 1:25 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO 3 SW PLEASANTVILLE 41.37N 93.31W
05/13/2023 MARION IA STORM CHASER
MULTI-VORTEX TORNADO REPORTED.
&&
BSSLocal storm report, May 13, 1:57 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TORNADO 5 NE SCHALLER 42.54N 95.22W
05/13/2023 SAC IA STORM CHASER
&&
BSSLocal storm report, May 13, 3:28 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TORNADO 4 NE KNOXVILLE 41.35N 93.03W
05/13/2023 MARION IA STORM CHASER
&&
BSSLocal storm report, May 13, 3:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 NNW KNOXVILLE 41.34N 93.11W
05/13/2023 M1.00 INCH MARION IA BROADCAST MEDIA
FROM KNIA/KRLS RADIO AT THEIR STUDIOS.
&&
BSSLocal storm report, May 13, 3:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TORNADO 5 WNW HARVEY 41.35N 93.00W
05/13/2023 MARION IA STORM CHASER
WEAK TORNADO.
&&
BSSLocal storm report, May 13, 4:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 1 WNW HARVEY 41.32N 92.95W
05/13/2023 MARION IA STORM CHASER
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 43 min |
| May 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 48 min |
| May 13, 1:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| May 13, 1:42 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| May 13, 2:25 PM CDT | Tornado Warning | DMX | Marion | 50 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 39 min |
| May 13, 3:26 PM CDT | Tornado Warning | DMX | Marion | 37 min |
| May 13, 3:40 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| May 13, 4:57 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 16 min |
| May 13, 5:22 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 13, 5:58 PM CDT | Tornado Warning | DMX | Pocahontas | 32 min |
| May 13, 6:09 PM CDT | Tornado Warning | DMX | Marion, Warren | 36 min |
| May 13, 6:23 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 37 min |
| May 13, 6:25 PM CDT | Tornado Warning | DMX | Marion | 21 min |
| May 13, 6:26 PM CDT | Tornado Warning | DMX | Pocahontas | 34 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Pocahontas | 25 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Marion | 24 min |
| May 13, 6:55 PM CDT | Special Weather Statement | DMX | Pocahontas | 20 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.